Hail, Plymouth
- When
- June 24, 11:00 AM EST
- Where
- Plymouth County, 0.69 mi S of Plymouth
- Measured
- 0.75 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.960, -70.680
A slow moving cold front provided a focus for severe thunderstorms. These thunderstorms produced very heavy rain that resulted in flash flooding, hail, and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BOX wrote it up.
A slow moving cold front provided a focus for severe thunderstorms. These thunderstorms produced very heavy rain that resulted in flash flooding, hail, and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jun 24, 10:46 AM EST, 14 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TAUNTON MA 1146 AM EDT TUE JUN 24 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL TRIGGER THUNDERSTORMS AGAIN TODAY ACROSS SOUTHERN NEW ENGLAND. SEASONABLE AND DRY WEATHER WILL FOLLOW BEHIND THIS FRONT TONIGHT AND WEDNESDAY. THE CHANCE FOR A FEW AFTERNOON AND EVENING SHOWERS/THUNDERSTORMS MAY RETURN BY THURSDAY/FRIDAY...WITH A MUCH BETTER CHANCE OF MORE WIDESPREAD SHOWERS/THUNDERSTORMS THIS WEEKEND ALONG WITH THE POTENTIAL FOR HEAVY RAINFALL. && .NEAR TERM /UNTIL 10 PM THIS EVENING/... LATEST MESO ANALYSIS INDICATES SURFACE BASED CAPES HAVE JUMPED UPWARD TO ALMOST 2000 J/KG OVER SOUTHEAST MA AT 11 AM. IN ADDITION...0-6 KM SHEAR OF 40 KT CONTINUES TO LINGER OVER THIS AREA. THUS...THE FOCUS OF STRONG TO SEVERE TSTMS WILL BE ACROSS SOUTHEAST MA THIS AFTERNOON. ALTHOUGH IT WILL BE RACE...AS DRIER AIR TRIES TO ADVECT IN FROM THE WEST /SFZ DEW PT DOWN TO 57/ AND MID LEVEL JET MOVES OFFSHORE. FARTHER TO THE WEST...SHOWERS AND SCT TSTMS WILL BE POSSIBLE THROUGHOUT THE REGION GIVEN THE COLD POOL ALOFT /-17C AT 500 MB/. AS FOR HAZARDS...GIVEN THE WIND FIELDS WEAKEN THROUGH THE DAY THE MAIN THREAT WITH ANY TSTM WILL BE LARGE HAIL. HOWEVER...WITH SURFACE TEMPS CLIMBING INTO THE LOW 80S...DEW PT DEPRESSIONS OF A 20 DEG SPREAD MAY YIELD SOME GUSTY WINDS VIA EVAPORATION IN THE BOUNDARY LAYER /MICROBUST/. && .SHORT TERM /10 PM THIS EVENING THROUGH 6 AM WEDNESDAY/... COLD FRONT MOVES OFFSHORE THIS EVENING WITH MUCH DRIER AND LESS HUMID AIR OVERSPREADING THE REGION. IN ADDITION...AROUND OR SHORTLY AFTER SUNSET THE LOSS OF DAYTIME HEATING WILL BRING AN END TO THE CONVECTION. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... WEDNESDAY...A BEAUTIFUL DAY IS ON TAP WITH COMFORTABLE HUMIDITY LEVELS. A WESTERLY FLOW OF AIR WILL RESULT IN DRY WEATHER ACROSS SOUTHERN NEW ENGLAND. PARTLY SUNNY SKIES ARE EXPECTED WITH JUST SOME HIGH CLOUDS AND A BIT OF DIURNAL CUMULUS. THE STRONG LATE JUNE SUN ALONG WITH SOUTHWEST WINDS SHOULD PUSH HIGH TEMPERATURES INTO THE MID 80S ACROSS MUCH OF THE REGION. THE EXCEPTION WILL BE THE SOUTH COAST/CAPE AND ISLANDS WHERE THE MARINE INFLUENCE WILL RESULT IN TEMPERATURES BEING A FEW DEGREES COOLER. WEDNESDAY NIGHT...PARTLY CLOUDY SKIES EXPECTED BUT THE MODELS ARE SHOWING THE POTENTIAL FOR A FAIR AMOUNT OF MID AND HIGH LEVEL CLOUDINESS IN THE 500 MB TO 700 MB LAYERS. IT SHOULD BE DRY THOUGH WITH LOW TEMPERATURES RANGING FROM THE MID TO UPPER 50S ACROSS SOUTHWEST NH/NORTHWEST MA TO THE LOW TO MID 60S ON THE COASTAL PLAIN. INCREASING DEWPOINTS OUT AHEAD OF THE NEXT FRONT MAY ALLOW FOR SOME PATCHY GROUND FOG TO DEVELOP LATE IN THE TYPICALLY PRONE LOCATIONS. THURSDAY...SOUTHWEST FLOW WITH 850 MB TEMPERATURES AROUND +15C SHOULD ALLOW FOR HIGH TEMPERATURES TO WARM WELL UP INTO THE 80S AWAY FROM THE MARINE INFLUENCED LOCATIONS OF THE SOUTH COAST/CAPE/ISLANDS. THE GFS IS THE MOST AGGRESSIVE MODEL IN BRINGING THE MOISTURE BACK INTO OUR REGION AND SHOWING LOTS OF CONVECTION BY AFTERNOON. THE OTHER MODELS HINT AT SOME POSSIBLE CONVECTION ACROSS THE NORTHERN AND WESTERN SECTIONS OF OUR REGION THURSDAY AFTERNOON/EVENING...BUT ARE NOT NEARLY AS AGGRESSIVE. THEREFORE...WILL RUN WITH LOW CHANCE POPS NORTH OF THE MA PIKE AND ACROSS WESTERN MA CT AND TAPER TO LESS THAN SLIGHT CHANCE NEAR THE SOUTH COAST/CAPE AND ISLANDS. FRIDAY...LOOKS LIKE A RATHER WARM DAY WITH TEMPERATURES RISING WELL UP INTO THE 80S AGAIN AWAY FROM THE SOUTH/COAST CAPE AND ISLANDS WHERE IT WILL BE A FEW DEGREES COOLER. MODELS DISAGREE ON CONVECTIVE CHANCES AND MOST DO NOT HAVE MUCH QPF IN OUR REGION...SO CONFIDENCE IS NOT HIGH. HOWEVER...WITH DECENT WESTERLY FLOW/LAPSE RATES AND SOME INSTABILITY WILL INSERT SOME LOW CHANCE POPS FOR POSSIBLY A FEW SHOWERS/THUNDERSTORMS DURING THE AFTERNOON/EVENING. SATURDAY THROUGH MONDAY...IT LOOKS QUITE ACTIVE AS A DEEP TROUGH FORMS OVER THE GREAT LAKES AND TRANSLATES COPIOUS AMOUNTS OF MOISTURE INTO SOUTHERN NEW ENGLAND. TIMING OF WAVES AND PRECIPITATION IS IMPOSSIBLE THIS FAR OUT...BUT THE ATMOSPHERE WILL BE JUICED WITH SOUTHWEST FLOW ALOFT. THEREFORE...WE EXPECT ROUNDS OF SHOWERS AND THUNDERSTORMS OVER THE PERIOD. THERE DEFINITELY IS THE POTENTIAL FOR HEAVY RAINFALL WITH THIS ACTIVITY AS PWATS WILL BE NEAR AND MIGHT EVEN EXCEED 2 J/KG AT TIMES WILL CARRY HIGH CHANCE POPS MUCH OF THIS TIME AND LATER SHIFTS WILL EVENTUALLY NEED TO UPGRADE POPS WHEN CONFIDENCE ON TIMING INCREASES. IT WILL BE HUMID OVER THIS TIME AS WELL WITH LOW TEMPERATURES MAINLY IN THE 60S. HIGH TEMPERATURES ARE TRICKY AND WILL REVOLVE AROUND THE TIMING OF PRECIPITATION. FOR NOW WE WILL STICK WITH MEX GUIDANCE NUMBERS IN THE 80 TO 85 DEGREE RANGE ACROSS THE INTERIOR. ON THE COAST...A BACKDOOR COLD FRONT MAY HOLD HIGHS IN THE 70S AT SOME POINT THIS WEEKEND PARTICULARLY IN NORTHEAST MA BUT ITS TOUGH TO PINPOINT THE DETAILS THIS FAR OUT. && .AVIATION /16Z TUESDAY THROUGH SATURDAY/... IFR CIGS AND VSBYS IN MORNING FOG ESPECIALLY IN AREAS THAT RECEIVED THE HEAVY RAIN MONDAY. ALSO SOME LINGERING LOW CLOUDS ON THE NORTH SHORE AROUND SUNRISE DUE TO THE REMAINS OF OVERNIGHT TSTMS IN WESTERN AND CENTRAL MASS. CONDITIONS SHOULD IMPROVE MID TO LATE MORNING. SCATTERED THUNDERSTORMS WILL THEN REDEVELOP THIS AFTERNOON AS A COLD FRONT MOVES THROUGH. EXPECT MVFR-IFR CONDITIONS IN ANY STORMS...AS WELL AS SMALL HAIL. THUNDERSTORMS WILL MOVE OFFSHORE EARLY TONIGHT. WE EXPECT CLEARING SKIES OVERNIGHT...AND WITH LIGHT WINDS THAT SHOULD LEAD TO MORE FOG AREAS LATE TONIGHT WITH IFR OR LIFR CIGS AND VSBYS. OUTLOOK...WEDNESDAY THROUGH SATURDAY... WEDNESDAY AND WEDNESDAY NIGHT...VFR BUT COULD BE A FEW HOURS OF SOME PATCHY GROUND FOG AT THE BDL/BAF TERMINALS VERY LATE WEDNESDAY NIGHT WHICH COULD RESULT IN BRIEF MVFR/IFR CONDITIONS. THURSDAY THROUGH SATURDAY..VFR THE MAJORITY OF THE TIME BUT A COUPLE ROUNDS OF PASSING SHOWERS/THUNDERSTORMS MAY RESULT IN LOCALIZED IFR/MVFR CONDITIONS FOR A TIME...PARTICULARLY BY LATER ON SATURDAY. THERE ALSO MAY BE SOME PATCHY GROUND FOG/LOW CLOUDS AT TIMES OVERNIGHT RESULTING IN IFR/MVFR CONDITIONS ESPECIALLY BY FRIDAY NIGHT. && .MARINE... TODAY... MORNING FOG WILL BURN OFF BY MIDDAY. THEN SCATTERED TSTMS ARE EXPECTED ESPECIALLY NEAR SHORE. SOME STORMS MAY CONTAIN HAIL AND GUSTY WINDS. WIND AND SEAS NOT AN ISSUE...OTHER THAN IN ANY STRONG TSTMS. TONIGHT...COLD FRONT MOVES OFFSHORE WITH A WIND SHIFT TO THE WEST-NORTHWEST. TSTMS DURING THE EARLY EVENING WILL QUICKLY DIMINISH BY 10 PM. OUTLOOK...WEDNESDAY THROUGH SATURDAY... SEAS AND WINDS WILL GENERALLY REMAIN BELOW SCA THRESHOLDS OVER THIS TIME. WE UNDERCUT WNA GUIDANCE WITH STRONG INVERSION OVER THE RELATIVELY COLD OCEAN. AREAS OF FOG MAY AFFECT THE WATERS FRIDAY NIGHT AND PARTICULARLY SATURDAY NIGHT AS DEEP MOISTURE RETURNS TO THE REGION. THERE WILL BE AN INCREASING CHANCE OF SHOWERS AND THUNDERSTORMS BY LATE SATURDAY AS A DEEP TROUGH FORMS OVER THE GREAT LAKES. && .BOX WATCHES/WARNINGS/ADVISORIES... CT...NONE. MA...NONE. NH...NONE. RI...NONE. MARINE...NONE. && SYNOPSIS...WTB/FRANK NEAR TERM...NOCERA SHORT TERM...NOCERA LONG TERM...FRANK AVIATION...WTB/FRANK MARINE...WTB/FRANK
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TAUNTON MA 446 AM EDT TUE JUN 24 2008 CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-250900- HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA- EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA- WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA- WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA- SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA- SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA- WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA- SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA- NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH- WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI- SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI- WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI- 446 AM EDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND. .DAY ONE...TODAY AND TONIGHT SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY THIS AFTERNOON. A FEW OF THE STORMS MAY BECOME SEVERE AND PRODUCE DIME SIZE HAIL. THE STORMS MAY ALSO PRODUCE BRIEF HEAVY RAINFALL...GUSTY WINDS AND DANGEROUS CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FEW BRIEF HIT AND MISS AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE THURSDAY AND FRIDAY. A MUCH BETTER CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL EXIST THIS WEEKEND...WITH THE POTENTIAL FOR HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 12 PM TODAY FOR A FEW SEVERE THUNDERSTORMS. ANZ230>237-250-254-255-250900- BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND- BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND- COASTAL WATERS FROM MERRIMACK RIVER MA OUT 25 NM TO PLYMOUTH MA OUT 40 NM...INCLUDING THE STELLWAGEN BANK NATIONAL MARINE SANCTUARY- COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA OUT 20 NM- COASTAL WATERS FROM MONTAUK NY TO BLOCK ISLAND RI TO MARTHAS VINEYARD MA TO NANTUCKET MA SOUTHEAST TO 20 NM- 446 AM EDT TUE JUN 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS AND RHODE ISLAND COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT PATCHY DENSE FOG WILL AFFECT THE WATERS AT TIMES THIS MORNING BEFORE VISIBILITIES IMPROVE. A FEW SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON...PARTICULARLY FROM CAPE COD BAY NORTHWARD. THE MAIN THREAT WILL BE DIME SIZE HAIL. IN ADDITION...WIND GUSTS TO 35 KNOTS ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN AFTERNOON OR EVENING THUNDERSTORM CAN NOT BE RULED OUT THURSDAY OR FRIDAY. A MUCH BETTER CHANCE OF WIDESPREAD SHOWERS AND THUNDERSTORMS WILL EXIST THIS WEEKEND. AREAS OF FOG MAY ALSO AFFECT THE WATERS AT TIMES THIS WEEKEND...PARTICULARLY DURING THE OVERNIGHT AND EARLY MORNING HOURS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED AFTER 12 PM TODAY FOR A FEW SEVERE THUNDERSTORMS. WTB/FRANK
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TAUNTON MA 1141 AM EDT TUE JUN 24 2008 MAZ018-019-021-241630- EASTERN PLYMOUTH MA-SOUTHERN PLYMOUTH MA-WESTERN PLYMOUTH MA- 1141 AM EDT TUE JUN 24 2008 AT 1136 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM WITH THE POTENTIAL TO PRODUCE WIND GUSTS TO 40 MPH AND SMALL HAIL 2 MILES NORTHEAST OF CARVER...OR ABOUT 5 MILES SOUTHWEST OF PLYMOUTH...MOVING SOUTHEAST AT 11 MPH. HEAVY RAIN MAY CAUSE MINOR STREET FLOODING AND PONDING OF WATER IN LOW LYING AREAS SUCH AS UNDERPASSES. DO NOT DRIVE THROUGH FLOODED AREAS. THIS STORM IS PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING. GET INDOORS OR INSIDE A VEHICLE NOW IF YOU ARE CAUGHT OUTSIDE...STAY AWAY FROM ISOLATED TALL OBJECTS SUCH AS TREES. AVOID OPEN AREAS SUCH AS GOLF COURSES OR BALL FIELDS. MLE
The Boston radar (KBOX), 38 km away, was scanning. The volume nearest the first event began at 16:00 UTC.
23 hail, 10 thunderstorm wind, 4 lightning, 2 flood, 1 flash flood. Local standard time, as filed.
Heavy rain resulted in street flooding on multiple streets all across Seekonk.
Lightning struck a house, setting it on fire.
Quarter size hail fell in the Marstons Mills area of Barnstable.
Lightning ignited a structure in Camp Squanto, a boy scout camp on the edge of Myles Standish State Forest.
Many locations in North Attleborough were flooded as one inch of rain fell within 20 minutes. Streets that were flooded include Route 1A across from Dunkin Donuts, Route 1 at Elm Street, Chestnut Street, and Commonwealth Avenue.
Penny sized hail covered the ground.
Trees near Route 2 East Exit 27 were downed by thunderstorm winds.
Penny sized hail fell at the intersection of Adams and West Streets.
Lightning struck a house, setting it on fire.
Lightning struck a house, setting it on fire.
Trees on Willard Road were downed by thunderstorm winds. Willard Road was closed due to the damage.
Penny to nickel size hail fell in Clinton.
Penny size fell on Route 9 at the Southborough line.
Trees on River Street were downed by thunderstorm winds.
Quarter sized hail fell near Route 128 Exit 36.
In Woburn, ten inches of water flowed across Main Street with water pouring out of the manhole covers. In Stoneham, heavy rain resulted in flooding on Maple Street where two cars were submerged; trapping their drivers.
A tree on Elm Street was downed by thunderstorm winds onto a car. A person inside the car was injured.
Ten inch diameter trees on Sudbury Road were downed by thunderstorm winds onto wires.
Large tree limbs were downed by thunderstorm winds.
A tree on Interstate 495 near Bellingham was downed by thunderstorm winds onto the interstate.
Wires on Columbia Road and trees on Saywood Street were downed by thunderstorm winds.
Trees on Putnam Street were downed by thunderstorm winds.
The siding was blown off a house due to thunderstorm winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Massachusetts in 2008Every state in 2008This day in weather historyWarnings in Massachusetts, June 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117260, 117282, 117284, 117291, 119798, 117294, 117296, 117303, 117306, 117311, 117322, 117326, 117329, 119803, 117332, 117334, 117335, 117337, 117343, 117346, 117347, 117348, 117349, 117351, 117353, 117354, 117355, 117356, 117358, 120390, 117364, 117366, 117367, 117368, 117369, 117371, 117372, 117373, 117374, 117375.